Maternal methadone therapy increases QTc interval in newborn infants

Ravikumar Parikh, T. Hussain, G. Holder, A. Bhoyar, A. K. Ewer

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Introduction: Prolongation of the QT interval is a risk factor for sudden death. Methadone treatment is a well-recognised cause of QT interval lengthening in adults. The effect of maternal methadone treatment on the QT interval of the newborn infant is not known. This is the first prospective study of corrected QT (QTc) interval in infants born to mothers receiving methadone. Aim: To compare QTc interval in infants born to mothers receiving methadone therapy with healthy controls. Method: Twenty-six term infants (median gestation 38 weeks, range 37-40) born to mothers on methadone therapy had ECG recordings on days 1, 2, 4 and 7. The QTc interval was calculated using the Bazzett formula. Results for days 1 and 2 were compared with healthy matched control infants born to mothers who were not receiving methadone. Results for days 4 and 7 were compared with published normal values. Results: In the methadone group, the QTc interval was significantly prolonged on days 1 and 2 of life. On days 4 and 7, this increase was no longer present. None of the infants in either group had any evidence of significant cardiac rhythm disturbance. Conclusion: Maternal methadone therapy can cause transient prolongation of the QTc interval in newborn infants in the first 2 days of life. Newborns exposed to methadone are at risk of cardiac rhythm disturbances. Bradycardia, tachycardia or an irregular heart rate in an infant born to a mother on methadone treatment should prompt investigation with a 12-lead ECG.

Original languageEnglish (US)
JournalArchives of Disease in Childhood: Fetal and Neonatal Edition
Volume96
Issue number2
DOIs
StatePublished - Mar 1 2011

Fingerprint

Methadone
Mothers
Newborn Infant
Therapeutics
Electrocardiography
Bradycardia
Sudden Death
Tachycardia
Reference Values
Heart Rate
Prospective Studies
Pregnancy

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Obstetrics and Gynecology

Cite this

Maternal methadone therapy increases QTc interval in newborn infants. / Parikh, Ravikumar; Hussain, T.; Holder, G.; Bhoyar, A.; Ewer, A. K.

In: Archives of Disease in Childhood: Fetal and Neonatal Edition, Vol. 96, No. 2, 01.03.2011.

Research output: Contribution to journalArticle

@article{e594fd4918dd4f45aaaf33fcbca5760a,
title = "Maternal methadone therapy increases QTc interval in newborn infants",
abstract = "Introduction: Prolongation of the QT interval is a risk factor for sudden death. Methadone treatment is a well-recognised cause of QT interval lengthening in adults. The effect of maternal methadone treatment on the QT interval of the newborn infant is not known. This is the first prospective study of corrected QT (QTc) interval in infants born to mothers receiving methadone. Aim: To compare QTc interval in infants born to mothers receiving methadone therapy with healthy controls. Method: Twenty-six term infants (median gestation 38 weeks, range 37-40) born to mothers on methadone therapy had ECG recordings on days 1, 2, 4 and 7. The QTc interval was calculated using the Bazzett formula. Results for days 1 and 2 were compared with healthy matched control infants born to mothers who were not receiving methadone. Results for days 4 and 7 were compared with published normal values. Results: In the methadone group, the QTc interval was significantly prolonged on days 1 and 2 of life. On days 4 and 7, this increase was no longer present. None of the infants in either group had any evidence of significant cardiac rhythm disturbance. Conclusion: Maternal methadone therapy can cause transient prolongation of the QTc interval in newborn infants in the first 2 days of life. Newborns exposed to methadone are at risk of cardiac rhythm disturbances. Bradycardia, tachycardia or an irregular heart rate in an infant born to a mother on methadone treatment should prompt investigation with a 12-lead ECG.",
author = "Ravikumar Parikh and T. Hussain and G. Holder and A. Bhoyar and Ewer, {A. K.}",
year = "2011",
month = "3",
day = "1",
doi = "10.1136/adc.2009.181701",
language = "English (US)",
volume = "96",
journal = "Archives of Disease in Childhood: Fetal and Neonatal Edition",
issn = "1359-2998",
publisher = "BMJ Publishing Group",
number = "2",

}

TY - JOUR

T1 - Maternal methadone therapy increases QTc interval in newborn infants

AU - Parikh, Ravikumar

AU - Hussain, T.

AU - Holder, G.

AU - Bhoyar, A.

AU - Ewer, A. K.

PY - 2011/3/1

Y1 - 2011/3/1

N2 - Introduction: Prolongation of the QT interval is a risk factor for sudden death. Methadone treatment is a well-recognised cause of QT interval lengthening in adults. The effect of maternal methadone treatment on the QT interval of the newborn infant is not known. This is the first prospective study of corrected QT (QTc) interval in infants born to mothers receiving methadone. Aim: To compare QTc interval in infants born to mothers receiving methadone therapy with healthy controls. Method: Twenty-six term infants (median gestation 38 weeks, range 37-40) born to mothers on methadone therapy had ECG recordings on days 1, 2, 4 and 7. The QTc interval was calculated using the Bazzett formula. Results for days 1 and 2 were compared with healthy matched control infants born to mothers who were not receiving methadone. Results for days 4 and 7 were compared with published normal values. Results: In the methadone group, the QTc interval was significantly prolonged on days 1 and 2 of life. On days 4 and 7, this increase was no longer present. None of the infants in either group had any evidence of significant cardiac rhythm disturbance. Conclusion: Maternal methadone therapy can cause transient prolongation of the QTc interval in newborn infants in the first 2 days of life. Newborns exposed to methadone are at risk of cardiac rhythm disturbances. Bradycardia, tachycardia or an irregular heart rate in an infant born to a mother on methadone treatment should prompt investigation with a 12-lead ECG.

AB - Introduction: Prolongation of the QT interval is a risk factor for sudden death. Methadone treatment is a well-recognised cause of QT interval lengthening in adults. The effect of maternal methadone treatment on the QT interval of the newborn infant is not known. This is the first prospective study of corrected QT (QTc) interval in infants born to mothers receiving methadone. Aim: To compare QTc interval in infants born to mothers receiving methadone therapy with healthy controls. Method: Twenty-six term infants (median gestation 38 weeks, range 37-40) born to mothers on methadone therapy had ECG recordings on days 1, 2, 4 and 7. The QTc interval was calculated using the Bazzett formula. Results for days 1 and 2 were compared with healthy matched control infants born to mothers who were not receiving methadone. Results for days 4 and 7 were compared with published normal values. Results: In the methadone group, the QTc interval was significantly prolonged on days 1 and 2 of life. On days 4 and 7, this increase was no longer present. None of the infants in either group had any evidence of significant cardiac rhythm disturbance. Conclusion: Maternal methadone therapy can cause transient prolongation of the QTc interval in newborn infants in the first 2 days of life. Newborns exposed to methadone are at risk of cardiac rhythm disturbances. Bradycardia, tachycardia or an irregular heart rate in an infant born to a mother on methadone treatment should prompt investigation with a 12-lead ECG.

UR - http://www.scopus.com/inward/record.url?scp=79951599988&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79951599988&partnerID=8YFLogxK

U2 - 10.1136/adc.2009.181701

DO - 10.1136/adc.2009.181701

M3 - Article

C2 - 21081591

AN - SCOPUS:79951599988

VL - 96

JO - Archives of Disease in Childhood: Fetal and Neonatal Edition

JF - Archives of Disease in Childhood: Fetal and Neonatal Edition

SN - 1359-2998

IS - 2

ER -